Wisconsin, 2018

Winter Storm and Winter Weather in Wisconsin, April 18 to 19, 2018

April 18 to 19, 2018 · NWS MKX · 16 events in 16 counties and zones

A mid to upper level front and low pressure area brought a swath of moderate to heavy snow across Sauk, Columbia, Dodge, northern Jefferson, and northern Dane Counties. Isolated thundersnow was reported.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A mid to upper level front and low pressure area brought a swath of moderate to heavy snow across Sauk, Columbia, Dodge, northern Jefferson, and northern Dane Counties. Isolated thundersnow was reported. Lighter snow amounts occurred to the north, south, and east of this area. Some schools enacted an early release.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 18, 5:30 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 18, 5:30 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
630 AM CDT Wed Apr 18 2018

.UPDATE...

Things still appear to be on track at this hour. It still appears
that precipitation will push into southwestern Wisconsin by mid
morning, quickly spreading across the entirety of the forecast
area by early afternoon.

&&

.AVIATION(12Z TAFS)...

Snow will overspread the terminals later today, with a period of
moderate and perhaps even heavy snow possible during the mid to
late afternoon hours. Visibility should fall to LIFR within the
heaviest bands, with widespread IFR ceilings and visibility
outside of the heavier bands. Winds will initially be from the
northeast, and will become more northerly by evening, then
eventually northwest late tonight. Gusts will pick up as well as
winds become northwesterly.

Snow will end late this evening, with skies scattering out to VFR
overnight.

&&

.PREV DISCUSSION... (Issued 300 AM CDT Wed Apr 18 2018)

SHORT TERM...

Today and Tonight...Forecast confidence medium to high...

A strong storm system will bring a quick hitting bout of snow to
the region later this morning through the afternoon hours. The
latest forecast data suggests a slightly slower and more southerly
track to the axis of heaviest snowfall. Snow should overspread the
area from the southwest mid to late morning, reaching a line from
roughly the Dells to Janesville by noon. The snow will then make
quick progress north, overspreading the entire forecast area by
the mid afternoon hours. While the bulk of the precipitation is
expected to fall as snow, a brief period of wintry mix is possible
along the very leading edge of the area of snow. In addition, a
considerable amount of lightning has been noted across western
Iowa this morning, and would not be at all surprised to get
reports of thundersnow, especially along the leading edge of the
precipitation.

One or more bands of fairly intense snow are expected, especially
during the afternoon and early evening hours, when snowfall rates
along the US 18 and I-94 corridors could be greater than 1" per
hour. This is expected to cause impacts to travel, including
during the afternoon/evening commute.

Snow will continue into this evening, before ending late tonight.
Total snow amounts are expected to range from 4-6 inches along and
south of I-94, to 2-4 inches north. The lowest amounts are
expected to fall across Fond du Lac and Sheboygan Counties.

The Winter Weather Advisory will remain in place for the entire
forecast area. We did adjust the start time for the portion of the
advisory east of I-90 from 10 AM to 1 PM to account for the slower
progression of the snow.

LONG TERM...

Thursday through Monday...Forecast confidence is high:

High pressure centered just to the west of southern Wisconsin
Thursday will slide over the area Friday, continuing to move
slowly eastward over the weekend into early next week. This high
will bring dry weather and plenty of sunshine to the forecast area
through this period. Temperatures will finally warm back to
around normal by the weekend...and might even be a couple degrees
above normal by Monday!

Tuesday...Forecast confidence is medium:

Models show a low pressure and an associated cold front to move
through around Tuesday. This may bring some showers to southern
Wisconsin. Though there's decent timing agreement among models for
several days out, models differ on moisture/strength/placement of
this system, so just kept precip chances on the low end for now.
It does look like the milder temps will continue Tuesday ahead of
the cold front.

AVIATION(09Z TAF Update)...

Snow will overspread the terminals this afternoon, with periods of
moderate to heavy snow possible during the mid to late afternoon
hours. A few rumbles of thunder are also possible. Visibility is
likely to drop to LIFR at times within the heavier bands. Outside
of the heaviest bands, widespread IFR cigs and vis are likely to
be observed.

Snow will end late this evening or overnight, with skies
scattering out to VFR.

Winds will be from the east-northeast today, becoming more
northerly late tonight. Gusts between 20 and 25 knots are expected
this evening and tonight.

MARINE...

A Small Craft Advisory will be in effect from this afternoon
through early Thursday evening.

East to northeast winds will result in building waves today across
the nearshore waters, with waves building further this evening as
winds increase from the north. Gusts may approach gale force at
times this evening, but should mostly remain just below.

Breezy northwest winds will continue on Thursday, before
decreasing Thursday evening. After that, a period of fairly quiet
weather is expected.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 10 AM this morning to 4 AM CDT
     Thursday for WIZ056-062-063-067>069.

     Winter Weather Advisory from 1 PM this afternoon to 4 AM CDT
     Thursday for WIZ046-047-051-052-057>060-064>066-070>072.

LM...Small Craft Advisory from 1 PM this afternoon to 7 PM CDT
     Thursday for LMZ643>646.

&&

Update...Boxell
Today/Tonight and Aviation/Marine...Boxell
Thursday THROUGH Tuesday...99
Hazardous weather outlook, Apr 18, 1:44 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
244 AM CDT Wed Apr 18 2018

WIZ046-047-051-052-056>060-062>072-190745-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
244 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Precipitation will spread into southern Wisconsin late this
morning and exit around or shortly after midnight tonight. The
precipitation is expected to be mainly snow and may be heavy at
times, impacting the afternoon/evening commute. Snowfall
accumulations of 2 to 5 inches are likely with locally higher
amounts possible. A Winter Weather Advisory remains in effect for
the entire forecast area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some rivers will reach bankfull stage late in the week due to the
recent precipitation and melting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports will
be appreciated today into tonight.

LMZ643>646-190745-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
244 AM CDT Wed Apr 18 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Gusty northeast winds today will become northerly by this
evening, building high waves. A Small Craft Advisory goes into
effect at 1 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty northerly winds Thursday morning will ease a bit and become
northwest during the afternoon hours. Waves will slowly subside
late Thursday morning into the afternoon. The Small Craft
Advisory is in effect until 7 pm Thursday evening.

DDV

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 5 winter storm. Local standard time, as filed.

Winter Weather, Iowa

When
April 18, 9:15 AM CST to 10:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Three to six inches of snow accumulation with the highest totals in the northern portion of the county.

Winter Storm, Dane

When
April 18, 10:15 AM CST to 11:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Four to seven inches of snow accumulation in the northern portion of the county with 2 to 3 inches in the southern portion of the county.

Winter Storm, Sauk

When
April 18, 10:30 AM CST to 9:00 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulation.

Winter Storm, Jefferson

When
April 18, 11:00 AM CST to 10:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Four to seven inches of snow accumulation in the northern portion of the county with 2 to 4 inches in the southern portion of the county.

Winter Weather, Waukesha

When
April 18, 11:00 AM CST to 11:00 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Three to six inches of snow accumulation with the highest totals in the northern portion of the county.

Winter Weather, Kenosha

When
April 18, 11:30 AM CST to April 19, 12:30 AM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Around one inch of snow accumulation.

Winter Weather, Racine

When
April 18, 11:45 AM CST to April 19, 12:00 AM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

One to two inches of snow accumulation.

Winter Storm, Columbia

When
April 18, 12:00 PM CST to 9:00 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Five to eight inches of snow accumulation.

Winter Storm, Dodge

When
April 18, 12:00 PM CST to 9:00 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Six to nine inches of snow accumulation.

Winter Weather, Milwaukee

When
April 18, 12:15 PM CST to April 19, 12:00 AM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Two to five inches of snow accumulation with the highest totals in the northern portion of the county.

Winter Weather, Marquette

When
April 18, 2:00 PM CST to 7:00 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Two to five inches of snow accumulation with highest amounts in the southern portion of the county.

Winter Weather, Ozaukee

When
April 18, 2:00 PM CST to 9:00 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Two to four inches of snow accumulation.

Winter Weather, Washington

When
April 18, 2:00 PM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation.

Winter Weather, Green Lake

When
April 18, 2:30 PM CST to 7:00 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Two to four inches of snow accumulation with highest amounts in the southern portion of the county.

Winter Weather, Fond du Lac

When
April 18, 3:30 PM CST to 7:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

One to five inches of snow accumulation with highest amounts in the southern portion of the county.

Winter Weather, Sheboygan

When
April 18, 3:30 PM CST to 7:00 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

One to four inches of snow accumulation with highest amounts in the southwest portion of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743679, 743666, 743665, 743667, 743675, 743678, 743677, 743663, 743664, 743676, 743671, 743673, 743674, 743670, 743669, 743672.